Treating and Preventing HIV-Related Skin Rashes

Treatment for HIV Skin Rash

If you have a mild or moderate skin rash, you and your doctor may decide to change the medications you are taking to combat the HIV virus. Or, your doctor may treat you with an antihistamine drug while you continue on the same HIV treatment plan. Be sure to talk with your doctor before stopping or making any changes to your medications.
 
In cases of severe rash (SJS, TEN, or DRESS), your doctor will stop your anti-HIV medication and may admit you to the hospital. While in the hospital, you may be treated with intravenous (IV) fluids and medications such as anti-inflammatories and antibiotics. Patients with TEN and significant skin loss may need to be in a hospital's burn unit for specialized care.
 

Future Precautions If an HIV Skin Rash Develops

If you have a severe skin rash while taking anti-HIV medications, you and your doctor must identify which medication likely caused the rash. You should never take that medication again -- even as part of your future treatment for HIV. Being exposed to the problem medication could result in an even more severe, and perhaps fatal, drug reaction.
 
Also, if you experienced a reaction to a drug in a particular class (for example, an NNRTI), you may be at risk of a serious reaction to another drug in that class. This is referred to as cross-hypersensitivity.
 
(Click Treatment for HIV for more information on the therapies available for this condition.)
 

HIV Information

Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.